Alert archive / North Carolina / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 40, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at May 22, 2004, 5:47 PM EDT for Clay County, North Carolina. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 22, 2004, 5:47 PM EDT (21:47 UTC)
- Expired
- May 22, 2004, 6:15 PM EDT
- In force
- 28 min
- Issued by
- NWS Morristown, TN
- Area
- Counties, with a storm outline in the text
County Clay County, NC
The radar
The Knoxville radar (KMRX), 111 km from the middle of the area, began a volume at 21:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 9.8 hours before the alert went out and 218 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 700 J/kg
- Mixed-layer CIN
- -81 J/kg
- Mixed-layer LCL
- 1135 m above ground
- 0-6 km bulk shear
- 3 kt
- 0-1 km storm-relative helicity
- 27 m²/s²
- 0-3 km storm-relative helicity
- 37 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
177 WUUS54 KMRX 222147 SVRMRX NCC043-222215- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MORRISTOWN TN 547 PM EDT SAT MAY 22 2004 THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CLAY COUNTY IN SOUTHWEST NORTH CAROLINA * UNTIL 615 PM EDT * AT 545 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 4 MILES NORTH OF SHOOTING CREEK...OR 9 MILES EAST OF HAYESVILLE...MOVING NORTHEAST AT 20 MPH. THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING... WINDS UP TO 60 MPH...WHICH COULD PUSH OVER SHALLOW ROOTED TREES AND BREAK TREE LIMBS ABOUT THE SIZE OF YOUR WRIST. VERY HEAVY RAINFALL WHICH MAY CAUSE LOCALIZED FLOODING. FREQUENT AND DEADLY CLOUD-TO-GROUND LIGHTNING. SEEK A STURDY SHELTER IMMEDIATELY LAT...LON 3510 8381 3497 8366 3527 8323 3545 8344 $$ DMG
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 2:40 PM EDT, 3 hours 7 minutes earlier.
Area forecast discussion, May 22, 2:40 PM EDT, 3 hours 7 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 240 PM EDT SAT MAY 22 2004 .SHORT TERM...(TONIGHT AND SUNDAY)...LITTLE CHANGE IN THE PERSISTENT TROUGH WEST/RIDGE EAST UPPER AIR PATTERN IMMANENT PER LATEST MODEL AND ENSEMBLE DATA. MODEL TIME HEIGHTS DEPICT INCREASINGLY DRY MOISTURE PROFILE BY SUNDAY AFTERNOON. MODERATE INSTABILITY IS PROJECTED WHICH COULD GENERATE ISOLATED DIURNAL CONVECTION AGAIN. ANTICIPATE SPARSE COVERAGE HOWEVER BASED ON THE RELATIVELY DRY ATMOSPHERE AND LOW-LEVEL SUBSIDENCE DEPICTED...AND WILL CONTINUE WITH ONLY SLIGHT CHANCE POPS IN MOST ZONES. A COMBINATION OF MODEL GUIDANCE CONSENSUS AND PERSISTENCE WAS USED FOR TEMPS. .LONG TERM...(SUN NIGHT THROUGH SAT)...LOOKS LIKE ATMOSPHERE SHOULD BE A BIT MORE MOIST AND UNSTABLE MONDAY AND TUESDAY...ALTHOUGH WEAK VORT ENERGY MAY STAY MORE TO OUR NORTH. HOWEVER...WILL GO WITH 20 POPS SOUTH AND CENTRAL VALLEY AND 30 ELSEWHERE. MODELS STILL IN SOME DISAGREEMENT FURTHER OUT...AND CONFIDENCE IS NOT HIGH. WILL GENERALLY FOLLOW HPC SOLUTION FROM THIS MORNING...WHICH BRINGS FRONT CLOSE TO OUR NORTHERN AREAS WEDNESDAY...THEN WASHES IT OUT. WILL GO WITH 30 TO 40 POPS WEDNESDAY...THEN JUST SLIGHT CHANCE THU THROUGH SAT IN THE AFTERNOON AND EVENING. IF LATEST GFS RUN CORRECT...MAY SEE FRONTAL PASSAGE...AND DRIER AIR. WILL HAVE TO WATCH LATER RUNS. && .PRELIMINARY POINT TEMPS/POPS... Chattanooga, TN 66 89 66 89 / 20 10 10 20 Knoxville, TN 67 88 67 86 / 20 10 10 20 Bristol, TN 62 86 61 84 / 30 10 10 30 Oak Ridge, TN 66 87 65 86 / 20 10 10 20 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...NONE. TN...NONE. VA...NONE. &&
Hazardous weather outlook, May 22, 5:45 AM EDT, 12 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 545 AM EDT SAT MAY 22 2004 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005- 006-008-231000- ANDERSON-BLEDSOE-BLOUNT SMOKY MTN-BRADLEY-CAMPBELL-CHEROKEE- CLAIBORNE-CLAY-COCKE SMOKY MTN-EAST POLK-GRAINGER-HAMBLEN-HAMILTON- HANCOCK-HAWKINS-JEFFERSON-JOHNSON-KNOX-LEE-LOUDON-MARION-MCMINN- MEIGS-MORGAN-NORTH SEVIER-NORTHWEST CARTER-NORTHWEST COCKE- NORTHWEST GREENE-NORTHWEST MONROE-NW BLOUNT-RHEA-ROANE-RUSSELL- SCOTT TN-SCOTT VA-SEQUATCHIE-SEVIER SMOKY MTN-SOUTHEAST CARTER- SOUTHEAST GREENE-SOUTHEAST MONROE-SULLIVAN-UNICOI-UNION- WASHINGTON TN-WASHINGTON VA-WEST POLK-WISE- 545 AM EDT (445 AM CDT) SAT MAY 22 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWESTERN VIRGINIA AND EXTREME SOUTHWESTERN NORTH CAROLINA. .DAY ONE (TODAY AND TONIGHT)... NO HAZARDOUS WEATHER IS ANTICIPATED AT THIS TIME. HOWEVER...A MOIST AND UNSTABLE AIRMASS WILL REMAIN IN PLACE OVER THE TENNESSEE VALLEY AND SOUTHERN APPALACHIANS THIS AFTERNOON AND EVENING. SCATTERED THUNDERSTORMS WILL ONCE AGAIN DEVELOP WITH THE BEST COVERAGE ACROSS THE HIGHER ELEVATIONS. .DAYS TWO THROUGH SEVEN (SUNDAY THROUGH FRIDAY)... NO HAZARDOUS WEATHER IS ANTICIPATED AT THIS TIME. HOWEVER...DAYTIME HEATING COMBINED WITH ABUNDANT MOISTURE WILL CONTINUE TO PRODUCE SCATTERED AFTERNOON AND EVENING THUNDERSTORMS EACH DAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. PLEASE STAY TUNED TO NOAA WEATHER RADIO OR VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/MRX. MJB
The office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 22, 6:35 PM EDT | Severe Thunderstorm Warning | MRX | Cherokee | 40 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.